Alert archive / Texas / Hard Freeze Warnings in 2021
Hard Freeze Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this hard freeze warning at Dec 6, 2021, 1:11 PM CST for 11 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Dec 7, 2021, 2:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 1:11 PM CST (19:11 UTC)
- In effect from
- Dec 7, 2021, 2:00 AM CST
- Expired
- Dec 7, 2021, 8:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Borden County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Midland County, TX, Mitchell County, TX, Reeves County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS74 KMAF 061911 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 111 PM CST Mon Dec 6 2021 TXZ067-070715- /O.UPG.KMAF.FZ.A.0004.211207T0800Z-211207T1400Z/ /O.NEW.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/ Ward- Including the city of Monahans 111 PM CST Mon Dec 6 2021 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Ward County. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ068>070-070715- /O.UPG.KMAF.FZ.A.0004.211207T0800Z-211207T1400Z/ /O.NEW.KMAF.FZ.W.0009.211207T0800Z-211207T1400Z/ Crane-Upton-Reagan- Including the cities of Crane, McCamey, Rankin, and Big Lake 111 PM CST Mon Dec 6 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Crane, Upton and Reagan Counties. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ047-048-052-059-060-274-070715- /O.NEW.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/ Borden-Scurry-Howard-Loving-Winkler-Reeves County Plains- Including the cities of Gail, Snyder, Big Spring, Mentone, Kermit, and Pecos 111 PM CST Mon Dec 6 2021 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Borden, Scurry, Howard, Loving and Winkler Counties, and Reeves County Plains. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ271-070715- /O.NEW.KMAF.HW.A.0038.211207T1800Z-211207T2300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 111 PM CST Mon Dec 6 2021 /1211 PM MST Mon Dec 6 2021/ ...HIGH WIND WATCH IN EFFECT TUESDAY AFTERNOON... * WHAT...West winds 35 to 40 mph with gusts up to 55 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Tuesday afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. Pilots should be alert for standing wave clouds or other evidence of mountain wave activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
803 WWUS74 KMAF 070359 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 959 PM CST Mon Dec 6 2021 NMZ028-034-TXZ053-061>063-071200- /O.EXA.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/ Eddy County Plains-Southern Lea County-Mitchell-Ector-Midland- Glasscock- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Colorado City, Odessa, Midland, and Garden City 959 PM CST Mon Dec 6 2021 /859 PM MST Mon Dec 6 2021/ ...HARD FREEZE WARNING IN EFFECT FROM 2 AM CST /1 AM MST/ TO 8 AM CST /7 AM MST/ TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In New Mexico, Eddy County Plains, and Southern Lea County. In Texas, Mitchell, Ector, Midland and Glasscock Counties. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ047-048-052-059-060-067-274-071200- /O.CON.KMAF.HZ.W.0003.211207T0800Z-211207T1400Z/ Borden-Scurry-Howard-Loving-Winkler-Ward-Reeves County Plains- Including the cities of Gail, Snyder, Big Spring, Mentone, Kermit, Monahans, and Pecos 959 PM CST Mon Dec 6 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Borden, Scurry, Howard, Loving and Winkler Counties, and Reeves County Plains. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ068>070-071200- /O.CON.KMAF.FZ.W.0009.211207T0800Z-211207T1400Z/ Crane-Upton-Reagan- Including the cities of Crane, McCamey, Rankin, and Big Lake 959 PM CST Mon Dec 6 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Crane, Upton and Reagan Counties. * WHEN...From 2 AM to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NMZ027-TXZ270-071200- /O.EXB.KMAF.HW.A.0038.211207T1800Z-211208T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 859 PM MST Mon Dec 6 2021 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph possible. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. Pilots should be alert for standing wave clouds or other evidence of mountain wave activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ TXZ271-071200- /O.EXT.KMAF.HW.A.0038.211207T1800Z-211208T0200Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 959 PM CST Mon Dec 6 2021 /859 PM MST Mon Dec 6 2021/ ...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From Tuesday afternoon through Tuesday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. Pilots should be alert for standing wave clouds or other evidence of mountain wave activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
175 WWUS74 KMAF 070820 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 220 AM CST Tue Dec 7 2021 NMZ027-TXZ270-271-072115- /O.CAN.KMAF.HW.A.0038.211207T1800Z-211208T0200Z/ /O.NEW.KMAF.HW.A.0039.211209T1500Z-211211T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 220 AM CST Tue Dec 7 2021 /120 AM MST Tue Dec 7 2021/ ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ028-034-TXZ047-048-052-053-059>063-067-274-071400- /O.CON.KMAF.HZ.W.0003.000000T0000Z-211207T1400Z/ Eddy County Plains-Southern Lea County-Borden-Scurry-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Gail, Snyder, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, and Pecos 220 AM CST Tue Dec 7 2021 /120 AM MST Tue Dec 7 2021/ ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...Until 8 AM CST /7 AM MST/ this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ068>070-071400- /O.CON.KMAF.FZ.W.0009.000000T0000Z-211207T1400Z/ Crane-Upton-Reagan- Including the cities of Crane, McCamey, Rankin, and Big Lake 220 AM CST Tue Dec 7 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...Reagan, Crane and Upton Counties. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this hard freeze warning went out at Dec 6, 11:08 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 6, 11:08 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1108 AM CST Mon Dec 6 2021
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1105 AM CST Mon Dec 6 2021
VFR and SKC over the next 24 hours. Elevated winds continue at
KMAF but all other sites winds have fallen below 12kts sustained.
Winds will slowly shift from N to E through this afternoon before
becoming S overnight.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 246 AM CST Mon Dec 6 2021
Currently have our cold front moving into the I-20 corridor with
gusty north winds post front. Local pressure gradient is stark with
significant pressure rises (+5-10mb/3hrs) behind the front, which is
why we are seeing some elevated winds across the Permian Basin and
Southeast NM at this hour. Focus of the strongest winds will be just
after fropa (Frontal Passage) and 2-3 hrs behind the front thanks
the associated pressure rises. Gusts over 30 mph will be common from
I-10 corridor on north with less gradient pattern across the
southern tier of the forecast area. Thanks to recent harvest season
and antecedent dry conditions over the heavy agriculture to the
north, a plume of dust will accompany the higher winds this AM,
leading to local vis falling to 2-4 miles at times. Have added
blowing dust to the grids given the trend in obs to our north and
recently in our own forecast zones. Cold front will also push
through the Guadalupes this AM with a gap wind event beginning an
hour or so post front as MOS guidance is consistent with 40-45kts
sustained through KGDP due to terrain funneling off NE winds. A High
Wind Warning remains in effect through the AM for the area, but will
see winds fall gracefully by the afternoon as gradient pattern
relaxes.
Temperatures will be the second story of today as cold air advection
behind the front will leave boundary layer temps a solid 15-20C
cooler today than yesterday. Highs will struggle to reach 50-55F
degrees in many locations with some areas unlikely to get to 50F
north of I-20. Winds will settle mid-day as the gradient relaxes and
high pressure builds south into Oklahoma. By the evening, low level
winds will veer quickly out of the southeast with a moderating trend
forecasted in the low-level thermal field. This is a tricky setup as
cold air in place will be tough to scour out and models tend to
overdue the warm push on these setups. Blended guidance was still
pretty chilly for much of the region with 20s and 30s widespread,
but the key was for the Southern Permian Basin where a freeze has
yet to occur over most of that area. Given the trends in guidance
and the overall synoptic pattern, elected to place the southern tier
of the Basin in a Freeze Watch to monitor trends in short term
guidance for a freeze within that 29-32 degree range. Elsewhere,
temperatures will either stay above freezing or will be below
freezing in areas that have already solidified a Freeze/Hard Freeze
criteria. Given the return flow setup for Tuesday, highs will
quickly rebound back into the 70s for many, continuing one crazy
roller coaster trend for temps areawide.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 246 AM CST Mon Dec 6 2021
On Tuesday night zonal flow will extend across the southern tier of
states as a trough sits across CA into the Pacific. This trough
will weaken and swing east Wednesday reaching the area early
Thursday with another trough moving ashore the West coast later that
day. This next trough will be stronger and quickly move east
reaching the Rockies Friday before moving onto the plains early
Saturday. After that will have break in the upper pattern with
ridging build in from the west.
Tuesday will be warm with temps in the 70s with some 80s south.
Similar above normal conditions can be expected Thursday and Friday.
Saturday will be about 20 degrees colder with highs in the 50s north
of the Pecos and over the west. Temps begin to recover Sunday.
Looking at multiple days with possibility of high wind for the
Guadalupes Thursday through Saturday... will mention in the HWO.
Friday will have a gusty W wind blowing across the area as a Pacific
front pushes through... then later that night the polar front
arrives with the wind shifting to the N.
Long range models continue to develop a few showers along our
western edge late in the week... will see if it keeps them. The rest
of the forecast dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 29 73 36 / 0 0 0 0
Carlsbad 51 29 72 37 / 0 0 0 0
Dryden 60 39 72 46 / 0 0 0 0
Fort Stockton 53 36 78 45 / 0 0 0 0
Guadalupe Pass 46 34 63 43 / 0 0 0 0
Hobbs 49 29 70 36 / 0 0 0 0
Marfa 56 30 70 31 / 0 0 0 0
Midland Intl Airport 51 30 73 38 / 0 0 0 0
Odessa 51 32 72 39 / 0 0 0 0
Wink 53 28 74 36 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late tonight through Tuesday morning for Crane-
Reagan-Upton-Ward.
High Wind Warning until noon CST /11 AM MST/ today for Guadalupe
and Delaware Mountains.
NM...None.
&&
SHORT TERM...88
LONG TERM....44
AVIATION...88Hazardous weather outlook, Dec 6, 1:00 PM CST, 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 100 PM CST Mon Dec 6 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-071900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 100 PM CST Mon Dec 6 2021 /1200 PM MST Mon Dec 6 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Hard Freeze Warning is in effect tonight for Borden, Howard, Loving, Reeves, Scurry, Ward, and Winkler Counties. A Freeze Warning is in effect tonight for Crane, Reagan, and Upton Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Hard Freeze Warning is in effect tonight for Borden, Howard, Loving, Reeves, Scurry, Ward, and Winler Counties. A Freeze Warning is in effect Tuesday morning for Crane, Reagan, and Upton Counties. A High Wind Watch is in effect Tuesday morning and afternoon for the Guadalupe Mountains of Texas and the Delaware Mountains. High winds are possible Thursday night and Friday through the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 1:54 AM CST | Freeze Watch | MAF | Crane, Reagan, Upton, Ward | 11 hr |
| Dec 6, 1:11 PM CST | Freeze Warning | MAF | Crane, Reagan, Upton | 19 hr |
| Dec 6, 1:11 PM CST | High Wind Watch | MAF | Culberson | 13 hr |
Nearby
Hard Freeze Warnings in Texas, 2021Hard Freeze Warnings in New Mexico, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.